ADHD drug raising risk of psychosis

A new study has found that teenagers and youngsters who are treated with amphetamines such as Adderall are at a greater risk of developing psychosis compared to patients who are on other drugs such as Ritalin. The results of the study were published in the latest issue of the New England Journal of Medicine.

The group of researchers from Harvard Medical School and McLean Hospital, used two major databases to collect health information on 221,486 teenagers and young adults and followed them up from ages of 13 to 25 years. These youngsters were all diagnosed with ADHA and were prescribed a stimulant for the first time between 2004 and 2015. Half of the participants received amphetamines such as Adderall and the rest were prescribed methylphenidates such as Ritalin.

ADHD is a condition which is typically manifested with inattention, hyperactivity, restlessness and impulsive behaviour. It can be severe and may impact day to day living. Stimulant drugs are approved for use in ADHD. The US Food and Drug Administration (FDA) in 2017 added a warning to the label of these drugs that stated, “stimulants may cause treatment-emergent psychotic or manic symptoms in patients with no prior history.” Methylphenidate and amphetamines are first line drugs used in ADHD. This study showed that youngsters are 4 times more likely to be prescribed amphetamines like Adderall in 2015 than in 2004. They were 1.6 times more likely to be prescribed methylphenidates such as Ritalin. “At the beginning of our study, in 2005, a patient had about a 50-50 chance of getting Adderall or Ritalin. There has been a huge increase in Adderall prescriptions over the course of the study to almost four times as many prescriptions for Adderall,” said Dr. Lauren Moran, assistant professor at Harvard Medical School, practicing psychiatrist at McLean Hospital, and lead author of the study.

The team noted that one in every 660 youngsters developed an episode of psychosis within a few months after starting the medication. A total of 343 teenagers and young adults developed an episode of psychosis, they noted. They calculated the risk of psychosis to be 0.21 percent for those who were prescribed amphetamine and 0.1 percent for those who were prescribed methylphenidate.

Dr. Moran, in a statement said, “We've seen cases of people coming in without much of a psychiatric history who are developing this sort of first episode of psychosis in the setting of stimulant use, most commonly Adderall.”

Moran explained, “There are subtle differences in the way Adderall and Ritalin affect dopamine systems in the brain.” She added that both drugs affected dopamine release in the brain. Adderall is more likely to cause dopamine release and Ritalin works by preventing re-uptake of dopamine making it stay in the brain longer. Moran said that the shart rise in dopamine is associated with the psychotic attacks.

Moran adds that the study looked at young persons using the drugs for the first time and not at those who have been using them for some time. “We’re trying to raise awareness,” she said. “Physicians need to be aware of this when prescribing, and people who are getting these medications from friends in college need to know this is a risk.”

Source: https://www.nejm.org/doi/full/10.1056/NEJMoa1813751

Dr. Ananya Mandal

Written by

Dr. Ananya Mandal

Dr. Ananya Mandal is a doctor by profession, lecturer by vocation and a medical writer by passion. She specialized in Clinical Pharmacology after her bachelor's (MBBS). For her, health communication is not just writing complicated reviews for professionals but making medical knowledge understandable and available to the general public as well.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Mandal, Ananya. (2019, March 21). ADHD drug raising risk of psychosis. News-Medical. Retrieved on November 21, 2019 from https://www.news-medical.net/news/20190321/ADHD-drug-raising-risk-of-psychosis.aspx.

  • MLA

    Mandal, Ananya. "ADHD drug raising risk of psychosis". News-Medical. 21 November 2019. <https://www.news-medical.net/news/20190321/ADHD-drug-raising-risk-of-psychosis.aspx>.

  • Chicago

    Mandal, Ananya. "ADHD drug raising risk of psychosis". News-Medical. https://www.news-medical.net/news/20190321/ADHD-drug-raising-risk-of-psychosis.aspx. (accessed November 21, 2019).

  • Harvard

    Mandal, Ananya. 2019. ADHD drug raising risk of psychosis. News-Medical, viewed 21 November 2019, https://www.news-medical.net/news/20190321/ADHD-drug-raising-risk-of-psychosis.aspx.

Comments

  1. Cory Johnson Cory Johnson United States says:

    I happen to be a person who is diagnosed with ADD/ADHD and I experience psychosis while taking the medication, and my doctors assumed that it was the medication that caused the psychosis. I can tell you first hand, that I had not slept more than 30 minutes a day in more than 3 days, and that Sleep deprivation was the cause of the psychosis and not the medication. Stimulant drugs can cause sleep deprivation, and sleep deprivation causes psychosis. The drug itself never once caused Psychosis when sleep deprivation was not present.

  2. Cory Johnson Cory Johnson United States says:

    I was on the drug for more than a year, and never once experience even a minor amount of psychosis. It was only once sleep deprivation set in from overuse of the medication that symptoms of Psychosis began to appear. At one point I went more than 48 hours without even a moments sleep, and when I was sleeping it was usually less than 2 hours a day. This went on for almost 2 weeks. It was only once I averaged less than 1-2 hours of sleep per night for almost 2 weeks that any signs of Psychosis appeared.

  3. Cory Johnson Cory Johnson United States says:

    It may be safe to say that the medication is one of the causes of psychosis because it caused the sleep deprivation. But, when I was taking the medication at the recommended dosage, I never failed to sleep less than 6 hours a night. It was only when the medication was frequently overused, that enough sleep deprivation took place to cause psychosis. The medication on its' own, when used properly never once caused even the slightest symptoms of psychosis.

  4. Cory Johnson Cory Johnson United States says:

    I did not experience any signs of Psychosis until I took additional doses.

  5. Cory Johnson Cory Johnson United States says:

    Symptoms of a drug that take place in .21% of patients and only when those patients have taken extra doses of the medication are not evidence that a normal prescribed dose would cause any Psychosis. Doctors can easily regulate the amount of the drug that is taken and ensure that the does is not sufficient to cause enough dopamine release to actually cause Psychosis. If I abuse a drug and experience Psychosis it is my own fault and not the fault of the medication. Opioid abuse causes death, and Stimulant abuse causes Psychosis you tell me which is worse...

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Researchers develop new technology to inhibit the development of Alzheimer's disease